• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Animal & Veterinary

  • Print
  • Share
  • E-mail

All Creatures Great and Small: Properly Medicate Them All

By Linda Kim-Jung, PharmD, Safety Reviewer, Division of Surveillance, Office of Surveillance & Compliance

People make mistakes.  Fortunately, most mistakes do not physically harm others.  But if a person makes a mistake that causes a medication error, there may be serious, even fatal, consequences. 

A medication error can occur anywhere in the medication use process, from a practitioner writing a prescription, to a pharmacist filling the prescription, to a nurse giving the drug to a person in the hospital, or to a person taking the drug at home.  In an effort to prevent medication errors, FDA looks at the areas of the medication use process where mistakes are most likely to occur.   

Unclear Abbreviations

Unclear medical abbreviations are one cause of medication errors.  There are different reasons why practitioners use abbreviations, including what they were taught in school and training.  Using abbreviations is also a way to save time when writing prescriptions and documenting what was prescribed in patient records.  However, experience with marketed drugs shows many medication mix-ups occur because abbreviations are misinterpreted.  Not all practitioners interpret abbreviations in the same way.  Abbreviations can be vague and unfamiliar, causing the intended meaning to be improperly conveyed.  Poor penmanship is not the only culprit – abbreviations are prone to misinterpretation even when prescriptions are typed. 
 

In June 2006, FDA and the Institute for Safe Medication Practices (ISMP) launched a nationwide education campaign aimed at reducing medication errors caused by unclear abbreviations (http://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/2006/ucm108671.htm).  Although the campaign targeted human drugs, a review of ISMP’s list of error-prone abbreviations shows that the same mistakes may easily cross over to animal drugs.1 In fact, FDA’s CVM is learning that medication errors caused by unclear medical abbreviations do occur with animal drugs. 

After reviewing reports of problems with animal drugs, CVM found that the abbreviation “SID” (once daily) in prescriptions was misinterpreted as “BID” (twice daily) and “QID” (four times daily), resulting in drug overdoses for the patients. For a drug where there is a strong correlation between the dose and the severity of side effects, an overdose can be serious. 

Medication errors in animals occur not only in veterinary clinics, but also in pharmacies where pharmacists and pharmacy technicians may be unfamiliar with veterinary abbreviations. 
 

Other Problematic Abbreviations

Some drugs, such as insulin, are measured in units, abbreviated “U.”  One unit equals 0.01 milliliter, or said another way, there are 100 units in 1 milliliter.  Many people have died from tenfold insulin overdoses when the abbreviation “U” (for units) was misread as a zero in a prescription, especially when the “U” closely followed a number.  For example, “10U” for “10 units” can easily be misread as “100 units,” resulting in a patient receiving ten times the intended dose.  Also, the abbreviations “mcg” or “µg” (for microgram, or 1/1000 of a milligram) can be mistaken for “mg” (for milligram), creating a 1000-fold overdose. 

Despite the under-reporting of medication errors to CVM, it is known that similar mistakes also occur in veterinary medicine. 
 

Commonly Misinterpreted Abbreviations

Abbreviation UsedIntended asMisread as
UUnits0 (zero)
IUInternational UnitsIV (intravenously)
mcg or µgMicrogrammg (milligram)
SIDOnce dailyBID (twice daily) and QID (four times daily)
TIWThree times a weekThree times daily
QhsAt bedtimeEvery hour

Trailing and Leading Zeros

Medication errors are also caused by using trailing zeros and not using leading zeros when writing out doses.  FDA has well-documented evidence of tenfold drug overdoses occurring in both people and animals from practitioners either using a trailing zero or not using a leading zero in a written dose.

For example, a “5 mg” dose written with the trailing zero as “5.0 mg” can be misread as “50 mg,” resulting in a tenfold overdose.  Similarly, a “0.5 mg” dose written without the leading zero as “.5 mg” can easily be mistaken for “5 mg,” also resulting in a tenfold overdose. 

FDA’s Initiative

Over the last decade, FDA reviewed many cases of medication errors in people in an effort to prevent these mistakes.  CVM’s Division of Surveillance recently began a similar initiative to prevent medication errors in animals.  As a result of this initiative, the Division of Surveillance has identified reports of medication errors in animals that are similar to the medication errors in people.  Fortunately, medication errors are preventable.  By applying the lessons learned from human medicine to veterinary medicine, veterinarians can avoid making similar mistakes in animals. 
 

Ways to Avoid Medication Errors
  • Completely write out the prescription, including the drug name and dosage regimen. The full dosage regimen includes the dose, frequency, duration, and route of administration of the drug to be given.
  • When writing out a dose, do not use a trailing zero and do use a leading zero.
  • When calling in or writing out a human drug prescription for animals, verbally state or write out the entire prescription because some pharmacists may be unfamiliar with veterinary abbreviations.
  • Consider using a computerized prescription system to minimize misinterpretation of handwriting. 
  • Educational programs should be considered at the veterinary school level to teach students about the dangers of using abbreviations. 

Reporting ADEs

An adverse drug event, also called an adverse drug experience or ADE, is an undesired side effect associated with the use of a drug, or a lack of a desired effect (the drug does not do what it is supposed to do).  A medication error may result in an ADE.  Veterinarians and pet owners are encouraged to report to CVM all ADEs, including those caused by medication errors.  ADE reports help CVM determine the frequency and severity of medication errors in animals.  The information collected from ADE reports can also help CVM develop education outreach programs aimed at preventing medication mistakes in animals.

Instructions on how to report an ADE can be found on CVM’s Web site at:  http://www.fda.gov/AnimalVeterinary/SafetyHealth/ReportaProblem/ucm055305.htm
 

1For ISMP’s complete list of error-prone abbreviations, see http://www.ismp.org/Tools/errorproneabbreviations.pdf.disclaimer icon

Many thanks to John D. Baker, DVM and Margarita Brown, DVM, MS for their insightful contributions.  Dr. Baker is a Team Leader in the Division of Surveillance and Dr. Brown is a Pharmacovigilance Liaison in the Division of Surveillance.